|oral candidiasis=drug resistance?
Sep 28, 2007
I am on HAART treatment for almost 2 years now taking both combivir and stocrin,1st line treatment.My last cd4 count was 553 in June this year .3 months before June was 365.Few days ago , I've found some white spots behind my tongue.Is this an indication that I'm drug resistant ?I am a heavy smoker but plan to quit for better health.Please advise and thanks a million.
Response from Dr. Sherer
The best course here is to see your doctor and show him the spots on your tongue. In general, thrush is most characteristic on the roof of the mouth on the soft and hard palate, and involvement of the tongue tends to follow this. Furthermore, 50% of adults have so-called 'coated tongues' that can easily be confused with thrush, and that figure is higher in smokers, so there is a reasonable chance that this is not thrush. Finally, while thrush can occur at higher CD4 cell counts, it is less common with CD4 cells over 350 cells/ml. In spite of these comments, I suggest that you see your doctor and get the definitive answer.
With a rising CD4 cell count and a good clinical outcome for two years, it is less likely that you have acquired drug resistance. The best way to answer this question is with a viral load test (if available) and a resistance test (if available). Here again, your best course is to talk to your doctor about this possibility.
And finally, I urge you to do as you are planning and stop smoking! Along with maintaining excellent adherence to your ART, this would be your next best step to ensure good health and longer life.
HIV and atripla
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.